Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 124, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2014, 10:13 PM CDT for 6 counties in Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2014, 10:13 PM CDT (03:13 UTC)
- Expired
- Aug 17, 2014, 11:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 10:16 PM CDT | TSTM WND GST 54 | Concordia, KS | |
| Aug 17, 10:29 PM CDT | TSTM WND GST 60 | Concordia, KS | |
| Aug 17, 11:02 PM CDT | TSTM WND DMG | Morganville, KS | TREE DOWN. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
055
WUUS53 KTOP 180313
SVRTOP
KSC027-029-041-143-157-201-180415-
/O.NEW.KTOP.SV.W.0124.140818T0313Z-140818T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT SUN AUG 17 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN NORTH CENTRAL KANSAS...
CLOUD COUNTY IN NORTH CENTRAL KANSAS...
NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
EASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1115 PM CDT
* AT 1011 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BELLEVILLE TO CONCORDIA TO 6 MILES NORTHEAST OF
SIMPSON...AND MOVING SOUTHEAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS HAVE REPORTED TREES DOWN IN
COURTLAND AND ESTIMATED WINDS OF 60 TO 70 MPH.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...CUBA...AURORA...AGENDA...CLYDE...MILTONVALE...
VINING...CLIFTON...PALMER...IDANA...OAK HILL...MORGANVILLE...
LONGFORD...MANCHESTER...GREEN...TALMAGE AND WAKEFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3956 9696 3912 9696 3895 9737 3947 9780
3963 9760 3990 9750
TIME...MOT...LOC 0312Z 316DEG 47KT 3981 9758 3959 9760
3944 9784
HAIL...0.75IN
WIND...70MPH
$$
BARJENBRUCH1 follow-up statement
959
WWUS53 KTOP 180403
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 PM CDT SUN AUG 17 2014
KSC027-029-041-143-157-201-180415-
/O.CON.KTOP.SV.W.0124.000000T0000Z-140818T0415Z/
REPUBLIC-OTTAWA-CLAY-CLOUD-DICKINSON-WASHINGTON-
1103 PM CDT SUN AUG 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WASHINGTON...NORTHWESTERN DICKINSON...EASTERN CLOUD...CLAY...EASTERN
OTTAWA AND SOUTHEASTERN REPUBLIC COUNTIES UNTIL 1115 PM CDT...
AT 1101 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF GREEN TO 5 MILES EAST OF LONGFORD...
AND MOVING SOUTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...IDANA...CLIFTON...OAK HILL...TALMAGE...GREEN AND
WAKEFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3956 9696 3912 9696 3895 9737 3919 9756
3947 9744 3977 9748
TIME...MOT...LOC 0402Z 296DEG 42KT 3952 9701 3919 9722
HAIL...1.00IN
WIND...60MPH
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:26 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 17, 8:26 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 826 PM CDT Sun Aug 17 2014 .UPDATE... Issued at 812 PM CDT SUN AUG 17 2014 Monitoring two MCS complexes tracking southeast over southern Nebraska and north central Kansas. The Nebraska cluster maintains a strong outflow boundary around 50 MPH gusting out ahead of the main line showing a history of 60 to 70 mph winds. Thunderstorm cluster in Kansas has recently reported wind gusts near 60 mph. Environment ahead of the system is characterized currently by 3500 J/KG of MLCAPE and effective shear increasing to near 30 KTS as a southwesterly LLJ ramps up over north central Kansas. Current thinking is similar to latest runs of the HRRR depicting the two clusters converging as they track south and east over the CWA. Have therefore increased precip chances over north central Kansas. Instability gradient weakens towards central and eastern portions of northeast Kansas and would expect the cluster to weaken in severity between midnight and 7 AM. Between now and midnight, slight risk of severe weather was expanded across north central areas where wind gusts between 50 and 60 mph and small hail are possible. && .SHORT TERM...(This Evening through Monday) Issued at 343 PM CDT SUN AUG 17 2014 Water vapor imagery showing next shortwave trough and associated frontal boundary moving thru northwest NE. Thunderstorms have developed over north central NE and should propagate southeastward within moisture axis situated across central NE into far northern KS that will lift slowly northward through the night. Expect NE convection to weaken later this evening with the loss of heating and weaker shear further south towards the KS border. Will still however keep the high chance pops near the NE border and decrease southward in weaker warm air advection. The most likely period will be near the state line towards sunrise in the far northeast corner. Lows tonight will be in the middle to upper 60s. More mixing and increasing clouds should limit fog potential tonight. Front to the north will move southeast and bisect the cwa northeast to southwest by mid to late afternoon. Axis of higher cape will set up along and ahead of the front. Although the shear along the front will not be as strong as further north and a capping inversion will be in place...expect afternoon heating and weak convergence along the front to allow at least some isolated thunderstorms to develop. If they do...a deeply mixed atmosphere with temps well into the middle and upper 90s would favor potential strong wind gusts with any convection that forms. Will keep highest chance pops along and ahead of the front...or primarily just north and west of the Turnpike. .LONG TERM...(Monday Night through Sunday) Issued at 343 PM CDT SUN AUG 17 2014 Expect scattered convection Monday evening as the frontal along the frontal boundary as it slowly moves southeast. NAM showing MUCAPE around 5000 J/KG with around 35 to 40kts of bulk shear into the early evening hours. Could see a few strong to severe storms with strong wind gusts the main hazard. The front should sag south of the CWA Tuesday morning before moving northward as a warm front Tuesday afternoon and Tuesday night. Isentropic lift over the warm front should generate elevated thunderstorms mainly across the northern CWA. Areas near Highway 36 will have a small chance of morning thunderstorms on Wednesday. Wednesday night through Saturday will see ridge building over the Southern and Central Plains. Periodic waves will move through the flow and models differ on timing and resultant precipitation placement. Will continue with low end chances of precipitation, mainly nocturnal. GFS and ECMWF diverge with the timing of an upper level trough with the GFS keeping the upper trough over the western states while the ECMWF is much further east over the central U.S.. Will go dry on Sunday given the large differences for now. Temperatures will be above normal through much of the period. && .AVIATION...(For the 00Z TAFs through 00Z Monday Evening) Issued at 638 PM CDT SUN AUG 17 2014 Monitoring the evolution of TSRA over western Kansas and central Nebraska. Latest guidance is beginning to trend toward convection weakening west of KMHK by 12Z. Confidence was not high enough to mention thunder at KMHK at this time. Second concern is fog potential before cloud cover arrives. MVFR to IFR fog is possible at KTOP after 09Z while increased winds and cloud cover at KMHK/KFOE may hinder lower visibilities. Fog is expected to dissipate around 14Z as mixing increases. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Bowen SHORT TERM...63 LONG TERM...53 AVIATION...Bowen
Hazardous weather outlook, Aug 17, 8:36 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 836 PM CDT SUN AUG 17 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-190145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 836 PM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE FOR LOCATIONS ALONG AND NORTH OF A LINE FROM MINNEAPOLIS TO CLAY CENTER AND SENECA. TIMING FOR STORMS TO IMPACT REPUBLIC COUNTY IS AFTER 10 PM. MAIN HAZARDS ARE GUSTY WINDS UP TO 60 MPH AND SMALL HAIL. THUNDERSTORMS ARE EXPECTED TO GRADUALLY WEAKEN AS THEY TRACK SOUTH AND EAST AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES CONTINUE THROUGH MID WEEK...SHIFTING NORTHWARD THROUGH WEDNESDAY. THE BEST CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY AFTERNOON INTO MONDAY NIGHT WITH THE POTENTIAL FOR LOCALLY STRONG WIND GUSTS. A PERIOD OF RELATIVELY HOT WEATHER IS ANTICIPATED WEDNESDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF NORTH CENTRAL KANSAS.
In the hours before
Local storm report, Aug 17, 10:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM NON-TSTM WND DMG COURTLAND 39.78N 97.89W
08/17/2014 REPUBLIC KS 911 CALL CENTER
TREE DOWN ACROSS THE ROAD IN COURTLAND.
&&
KSANDERSLocal storm report, Aug 17, 10:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG COURTLAND 39.78N 97.89W
08/17/2014 REPUBLIC KS 911 CALL CENTER
TREE DOWN ACROSS THE ROAD IN COURTLAND.
&&
KSANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:33 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 57 min |
| Aug 17, 10:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 60 min |
| Aug 17, 10:27 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 48 min |
| Aug 17, 10:53 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 52 min |
| Aug 17, 11:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 42 min |
| Aug 17, 11:41 PM CDT | Special Weather Statement | TOP | Geary, Morris, Riley, Wabaunsee | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.